Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 13, NWS Medford, OR

July 5, 2015Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Jul 5, 2015, 3:52 PM PDT for Siskiyou County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2015, 3:52 PM PDT (22:52 UTC)
Expired
Jul 5, 2015, 4:15 PM PDT
In force
23 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 50 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WUUS56 KMFR 052252
SVRMFR
CAC093-052315-
/O.NEW.KMFR.SV.W.0013.150705T2252Z-150705T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
352 PM PDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SISKIYOU COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 415 PM PDT

* AT 351 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR SCOTT BAR...OR 13 MILES 
  EAST OF HAPPY CAMP...AND MOVING NORTHWEST AT 15 MPH. HIGHWAY 96 
  COULD BE IMPACTED. 

* LOCATIONS IMPACTED INCLUDE...
  SCOTT BAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4174 12297 4163 12317 4175 12330 4185 12312
TIME...MOT...LOC 2251Z 143DEG 14KT 4175 12313 

$$

MSC
1 follow-up statement
952 
WWUS56 KMFR 052313
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
413 PM PDT SUN JUL 5 2015

CAC093-052323-
/O.EXP.KMFR.SV.W.0013.000000T0000Z-150705T2315Z/
SISKIYOU CA-
413 PM PDT SUN JUL 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SISKIYOU COUNTY
WILL EXPIRE AT 415 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4174 12297 4163 12317 4175 12330 4185 12312
TIME...MOT...LOC 2311Z 143DEG 14KT 4175 12313 

$$

FB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:13 PM PDT, 39 minutes earlier.

Area forecast discussion, Jul 5, 3:13 PM PDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
313 PM PDT SUN JUL 5 2015

.DISCUSSION...SATELLITE IMAGERY TODAY SHOWS THE MEDFORD CWA IN BETWEEN TWO
REGIMES...WITH A CUTOFF LOW OFFSHORE FROM CA AND A WEAK BOUNDARY TO
THE NORTH. GOOD ATMOSPHERIC STRETCHING IS OCCURRING WITH EAST WINDS
ALOFT ON THE WEST HALF OF THE FORECAST AREA AND WEST WINDS ALOFT ON
THE EAST SIDE OF THE FORECAST AREA. THIS DEFORMATION ZONE IS A
FAVORABLE AREA FOR THUNDERSTORMS...POTENTIALLY STRONG TO
SEVERE...AND EAST OF THE CASCADES IS WHERE THE DEEPEST MOISTURE
IS TO SUPPORT SCATTERED THUNDERSTORMS. A RED FLAG WARNING AT
RFWMFR CONTINUES THROUGH THIS EVENING FOR PARTS OF NORTHERN
CALIFORNIA...AND PORTIONS OF KLAMATH AND LAKE COUNTIES. A MASS OF
CLOUDS PRESENT EARLIER TODAY IS BEGINNING TO CLEAR FROM SOUTH TO
NORTH AND IS RESULTING IN INCREASED SUNSHINE AND ENHANCED
INSTABILITY.

TONIGHT...STORMS SHOULD DIMINISH AS MOISTURE IN THE ATMOSPHERE
BECOMES LIMITED AND DIURNAL OVERNIGHT STABILITY TAKES HOLD. ON
MONDAY THERE IS SOME LINGERING MOISTURE...BOTH SFC MOISTURE FROM
RECENT RAINS AND MID LEVEL MOISTURE...BUT THE MID LEVEL MOISTURE
WILL BE LESS THAN TODAY. PERHAPS THE MOST CHALLENGING ASPECT OF
THE THUNDERSTORM FORECAST TOMORROW IS THE FACT THAT THE MODELS
ARE NOT SHOWING A GOOD TRIGGER FOR MONDAY AFTERNOON.
TYPICALLY...ITS DIFFICULT TO GET SCATTERED THUNDERSTORMS WITH WEAK
TRIGGERS. THEREFORE...WE ARE MAINTAINING A FIRE WEATHER WATCH FOR
TOMORROW AT RFWMFR AND WILL LET THE MIDSHIFT TAKE ONE MORE LOOK AT
THINGS BEFORE DECIDING ON PRODUCTS. WE HAVE FOCUSED THE BEST
POTENTIAL FOR SCATTERED THUNDERSTORMS OVER THE CASCADES NORTH OF
CRATER LAKE...AND JUST TO THE EAST...WHERE MID LEVEL MOISTURE
VALUES OF 50- 60% ALIGN WITH INSTABILITY.

ON MONDAY NIGHT AND TUESDAY THE WEATHER PATTERN BECOMES EVEN MORE
ACTIVE...WITH SOLID EAST SOUTHEAST FLOW ALOFT...AND VERY HIGH
PRECIPITABLE WATERS OF 1 INCH+ ALONG AND WEST OF THE CASCADES. THESE
ARE ANOMALOUSLY HIGH VALUES...AND WITH MODELS NOW ON THE SECOND DAY
OF SHOWING THIS SCENARIO...WE HAVE INCREASED POPS AND QPF FOR
MUCH OF THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA. WEDNESDAY
SHOWS A SIMILAR PATTERN...BUT WITH FOCUS OF INSTABILITY AND
MOISTURE A BIT FURTHER SOUTH. THERE IS CERTAINLY A GOOD CHANCE FOR
MUCH OF THE FORECAST AREA...FROM THE UMPQUA DIVIDE SOUTH...TO SEE
A THUNDERSTORM SOMETIME BETWEEN TUESDAY AND WEDNESDAY. IN
FACT...WE HAVE THUNDERSTORM CHANCES ALL THE WAY TO THE COAST FROM
MONDAY NIGHT INTO TUESDAY. ON THURSDAY THE UPPER LOW FINALLY
SLOWLY PUSHES INLAND...WHICH THE MODELS HAVE BEEN FAIRLY
CONSISTENT IN SHOWING THE PAST FEW DAYS...BUT THIS MAINTAINS
FAVORABLE DYNAMICS AND INSTABILITY OVER THE AREA THROUGH FRIDAY
BEFORE WEST WINDS ALOFT BEGIN TO STABILIZE AND DRY THINGS OUT ON
SATURDAY FROM WEST TO EAST. THE WEEKEND MAY SIGNAL A BREAK FROM
THE STEADY CHANCES OF THUNDERSTORMS...BUT SOUTHERLY FLOW REBOUNDS
ON SUNDAY BASED ON THE LATEST GFS RUN.

&&

.AVIATION...FOR THE 05/18Z TAF CYCLE...ALONG THE COAST...IFR CIGS
ALONG THE COAST AND OFFSHORE WILL MOVE BACK ONSHORE SUNDAY
EVENING...THEN BURN BACK TO THE COAST BY LATE MORNING MONDAY.
OVER THE REMAINDER OF THE AREA...VFR CONDITIONS WILL PREVAIL
THROUGH MONDAY...BUT ISOLATED TO SCATTERED THUNDERSTORMS WILL
PERSIST INTO THIS EVENING FROM THE CASCADES EAST AND SISKIYOUS
SOUTH.

&&

.MARINE...UPDATED 310 AM PDT SUNDAY 4 JULY 2015...SEAS AND WINDS
WILL REMAIN RELATIVELY LOW THROUGH THE MIDDLE OF NEXT WEEK AT
LEAST. IN THE NEAR-TERM...STRATUS AND FOG WILL AFFECT THE COASTAL
WATERS THROUGH SUNDAY. WINDS WILL SWITCH FROM SOUTHERLY TO NORTH
TO NORTHWESTERLY BY TUESDAY. WINDS AND SEAS WILL STAY BELOW
ADVISORY CRITERIA THROUGH THE WEEK. /SVEN

&&

.FIRE WEATHER...UPDATED 300 PM PDT SUNDAY 5 JULY 2015...AFTERNOON
AND EVENING THUNDERSTORMS ARE LIKELY EVERY DAY DURING THE COMING
WEEK.  ACTIVITY WILL BE SLIGHTLY LESS WIDESPREAD MONDAY...BUT WILL
INCREASE TUESDAY AND WEDNESDAY. THE FAVORED AREA THIS AFTERNOON AND
EVENING IS OVER NORTHERN CALIFORNIA...WHERE CLEARING IS ALLOWING
SURFACE HEATING.  ON MONDAY ACTIVITY WILL BE MOSTLY OVER THE HIGHER
TERRAIN FROM THE CASCADES EAST AND SISKIYOUS SOUTH. TUESDAY AND
WEDNESDAY WILL SEE GREATER COVERAGE. EVEN THE COASTAL AREA MAY SEE
SOME THUNDERSTORMS IN THAT TIME FRAME. THE ACTIVITY WILL GRADUALLY
SHIFT TO THE EAST SIDE TOWARD THE END OF THE WEEK.

TEMPERATURES WILL REMAIN HOT MONDAY...BUT WILL START TO COOL
TUESDAY. TEMPERATURES WILL APPROACH SEASONAL VALUES TOWARD THE END
OF THE WEEK.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ623>625.
     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR ORZ623>625.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
     CAZ280-281-284-285.
     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR CAZ285.

PACIFIC COASTAL WATERS...NONE.

NSK/NSK/JRS

In the hours before

Special weather statement, Jul 5, 3:44 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
344 PM PDT SUN JUL 5 2015

CAZ080-052315-
WESTERN SISKIYOU COUNTY-
344 PM PDT SUN JUL 5 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY...

AT 343 PM PDT...A STRONG THUNDERSTORM WAS OVER GREENVIEW...OR 21
MILES SOUTHWEST OF YREKA...MOVING NORTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM. A FEW LIGHTNING STRIKES WILL ALSO OCCUR WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ETNA AND GREENVIEW.

LAT...LON 4153 12276 4144 12289 4151 12304 4163 12292
TIME...MOT...LOC 2243Z 130DEG 14KT 4151 12292

FB

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:00 PM PDTSpecial Weather StatementMFRSiskiyou30 min
Jul 4, 5:03 PM PDTSpecial Weather StatementMFRSiskiyou27 min
Jul 5, 4:43 AM PDTFire Weather WatchMFRModoc, Siskiyou22 hr
Jul 5, 4:43 AM PDTRed Flag WarningMFRModoc, Siskiyou18 hr
Jul 5, 1:52 PM PDTSevere Thunderstorm WarningMFRSiskiyou38 min
Jul 5, 3:26 PM PDTSevere Thunderstorm WarningMFRSiskiyou25 min
Jul 5, 3:44 PM PDTSpecial Weather StatementMFRSiskiyou31 min
Jul 5, 4:12 PM PDTSevere Thunderstorm WarningMFRSiskiyou33 min

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.